Opiates are a class of drugs that include prescription painkillers, such as hydrocodone, morphine, and oxycodone, but also the street drug heroin. The two different substances may seem worlds apart, but in actuality, they are very much the same. Often times, opioid pain medications are prescribed post-surgery or for a chronic pain condition. Some people are able to finish a prescription used for short term treatment of an issue, and walk away, unscathed, so to speak. Others have a much more difficult time resuming life as they knew prior to using opiates. In some situations, patients have no choice but to be on high powered opiates for an extended period of time.
Prescription pain medications that are of the opioid class are physiologically addicting. This means that a person’s body becomes physically dependent on a substance and cannot function normally without it. When someone is dependent on opiates, be it pain medication or heroin, and that drug is discontinued, a person experiences withdrawal symptoms. While these physical withdrawal symptoms can range in severity and duration, they are all at the very least extremely unpleasant, and more often than not almost unbearable. The opiate withdrawal timeline varies depending on a person’s body type and chemistry, the strength of the opiate, the typical consumption or dosage, and the length of time a person has been using the drug.
While individual cases differ to some degree, the following opiate withdrawal timeline can act as a guide:
- High powered prescription opiates, such as Fentanyl and Meperidine withdrawal symptoms can last 4-5 days.
- Other strong opiates, such as oxycodone, hydromorphone, heroin, morphine, codeine, and hydrocodone withdrawal symptoms can last from 7-10 days.
- Methadone and Suboxone, which contain an opioid drug can last even longer, at 14-21 days.
Ideally, a person who is going through opiate withdrawal would seek professional medical assistance, and undergo detoxification. If you or a loved one are experiencing or expecting to experience opiate withdrawal, I would strongly suggest involving professional help.
How will you know if you are experiencing the physical symptoms of opiate withdrawal? You may ask yourself:
- Am I feeling unusually anxious, unnerved, and/or agitated?
- Am I unusually achey?
- Do I feel like I am coming down with the flu?
- Am I unable to sleep?
- Am I fevered and/or chilled?
- Are my legs restless?
- Do I feel sick at my stomach?
- Do I have diarrhea and vomiting?
- Am I fatigued but unable to rest/sleep?
Some people will experience milder symptoms than others. If you are going through horrible withdrawals, your anxiety will not be just a little restlessness. You may feel like you are coming out of my skin. You won’t feel like you have a touch of the flu, but rather so incredibly achy and sick. The symptoms contained within the opiate withdrawal timeline often cause individuals to resort to using the opiate substance again, just to feel relief. This is one of the reasons a professional detox can be so valuable.
If you have been taking an opiate medication or drug for more than a week, it is very probable that you will experience some withdrawal symptoms. You don’t have to go through it alone. There are several resources available to help those who have become physically addicted to opiates.
Please consider seeking professional help when dealing with the effects of the opiate withdrawal timeline. Contact us anytime at (888) 989-9690. We’re here to help.